MAUDE Adverse Event Report: SOLTA MEDICAL, INC THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.

SOLTA MEDICAL, INC THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Model Number TT4.00F6-900
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Excessive Cooling (2932); Excessive Heating (4030)
Health Effect - Clinical Codes Erythema (1840); Full thickness (Third Degree) Burn (2696); Blister (4537)
Date of Event 03/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A user facility reported burns, blisters, and erythema on both sides of the lateral neck immediately after a thermage flx treatment of the face and neck.The incident occurred after 200 shots with the highest energy being 3 mj on the face and 1.5 mj on the neck.It was noticed that during the procedure that ¿tip too warm¿ and ¿tip too cold¿ error messages occurred.It was reported that cryogen and approximately 30ml of coupling fluid was used.The treatment tip surface was inspected prior to use and approximately every 200 pulses throughout the treatment, and nothing out of the ordinary was noted.The tip used during this treatment was not used on used on other patients.The tip was not kept by the user facility; therefore, it cannot be returned for evaluation.The patient was reportedly placed under anesthesia for the thermage treatment.No other treatments (besides the one reported) were performed in the same area where symptoms were reported, nor has the patient undergone any other treatments in the same symptom area within ninety days prior to the treatment.It was also reported that the patient has not had prior aesthetic treatments.The patient reportedly experienced 3rd degree burns with the possibility of permanent scarring.The patient was treated with cold compresses and clobetasol 0.05%.Available pictures were reviewed by the solta medical reviewer, which concluded that erythema, burned areas, and blisters are visible on the lower side of the neck.It was later reported that it took approximately one month to treat the burn on the patient until it healed.The patient has completely recovered and there are no longer any marks on the affected area.The medical reviewer has assessed the case as serious due to the treatment outside of standard of care as well as the length of healing time.
 
Additional Manufacturer Narrative
The investigation is underway.
 
Additional Manufacturer Narrative
The data card log confirmed the tip too warm and tip too cold event codes occurred during the treatment.If a treatment tip¿s thermistors exceed the maximum and minimum temperature limit due to accelerated thermistor temperatures during active mode, the temperature monitor will catch this condition and display a tip too warm or tip too cold code and place the system into a safe state.This condition presents no patient risk.When the system detects a condition that interrupts the treatment, a system error code is displayed.These system error codes provide an error code number and instructions for how to respond to the error.In the event of a system error, customers need to intervene to proceed.Based on the evaluation of the data, the system and handpiece performed as expected.It was reported by a regional engineer that cryogen was flowing properly, flowing to the tip during testing, and the unit was functioning properly.According to the thermage flx user manual, burns and redness are known possible side effects during a thermage flx treatment.The procedure produces heating in the upper layers of the skin and may cause burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.In the rare instance of a burn that results in a scar, the scar will probably be very small and respond readily to removal with a laser device.A review of the manufacturing records showed all requirements were met.It was reported the patient was under anesthesia.The thermage flx user manual warns users to not use local injections or tumescent anesthetic or nerve block techniques to manage patient comfort during the thermage procedure.Use of these types of pain management techniques increases the risk of tissue injuries.Patient feedback regarding their perception of heat or discomfort during the procedure is an essential input to guide the user in determining safe and effective treatment levels.Based on the available information, this treatment was performed in an off-label manner that resulted in unsafe conditions for the patient.No non-conformities or anomalies were found related to this complaint when reviewing the device history record.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.At this time, no capa is necessary.

Brand Name
THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES
Common Device Name
ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL, INC
11720 n creek pkwy n
ste 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
ste. 100
bothell, WA 98011
4254202135
MDR Report Key19772639
Report Number3011423170-2024-00190
Device Sequence Number8428747
Product Code GEI
UDI-Device Identifier00816995021438
UDI-Public00816995021438
Combination Product (Y/N)N
Initial Reporter CountryID
PMA/510(K) Number
K170758
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTT4.00F6-900
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2024
Supplement Date Received by Manufacturer07/23/2024
Initial Report FDA Received Date07/18/2024
Supplement Report FDA Received Date08/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown